Missouri, 2016

Hail and Damaging Winds in Missouri, June 26, 2016

June 26, 2016 · NWS EAX · 4 events in 2 counties and zones

On the afternoon and evening of June 26 scattered storms produced large hail up to golf ball sized and some wind damage, mainly in Lafayette and Pettis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of June 26 scattered storms produced large hail up to golf ball sized and some wind damage, mainly in Lafayette and Pettis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 11:14 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 26, 11:14 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1214 PM CDT SUN JUN 26 2016

.Discussion...
Issued at 305 AM CDT SUN JUN 26 2016

Cold front over eastern Nebraska/western Iowa will drop down toward
the I-70 corridor by this evening. A loss of organized convergence
along the front has caused a lot of the shower and thunderstorm
activity to weaken across northern MO early this morning, and this
lack of forcing will continue through the day as the front pushes
south. This combined with only weak/moderate instability and weak
shear will act against widespread organized storms later today,
although the presence of a convective outflow boundary from overnight
storms combined with a lack of convective inhibition and a weak wave
moving out of central KS could still allow scattered convection to
develop across areas from central KS into central MO throughout the
day. Precipitable water values remain high, up to 2 inches, so
locally heavy rain remains a possibility with any storms that
develop. However, the lack of organized forcing and wind shear will
act against widespread storm development so a lot of areas are likely
to miss out on much-needed rainfall with this system.

Despite the passage of the weak cold front today and tonight, 850 hPa
temps will remain near 20 C which will still support highs near 90
degrees both today and Monday. However, by Tuesday an upper level
ridge will deepen to the west, putting the area in northwesterly flow
aloft. This will allow a cooler and drier airmass to settle in from
the north so that highs Tuesday through Friday will only be in the
lower to middle 80s with relatively comfortable dewpoints in the
upper 50s and lower 60s.

Northwest upper flow should support increasing rain chances as early
as Wednesday and Wednesday night and continuing into the weekend as
several embedded disturbances drop into the region. However,
Wednesday's rain chances continue to shift west due to the presence
of low-level ridging over the Mississippi and Ohio River Valleys.
This ridging will shift east later in the week which should allow the
storm track to shift further east into our area.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1210 PM CDT SUN JUN 26 2016

Cold front is slowing sagging southward across the area with
scattered t-storms developing along and ahead of it. If a t-storm
passes over a terminal...could see vsby briefly dropping to 3SM or
lower. Storms will begin to die off between a 22-23Z time-frame.
Winds will gradually become more easterly overnight but will remain
light as surface high pressure slides into the region.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Hawblitzel
Aviation...PMM
Hazardous weather outlook, Jun 26, 4:19 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 AM CDT SUN JUN 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
519 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED TODAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lafayette

When
June 26, 11:30 AM CST
Where
Lafayette County, 2.63 mi NE of Chapel Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -94.040

Hail, Lafayette

When
June 26, 11:30 AM CST to 11:34 AM CST
Where
Lafayette County, 0.69 mi N of Bates City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.010, -94.070

Thunderstorm Wind, Lafayette

When
June 26, 11:30 AM CST to 11:33 AM CST
Where
Lafayette County, 2.63 mi NE of Chapel Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -94.040

A few small limbs were blown off of trees and lawn furniture was blown off of the porch at the spotter's location. Power was also out at the location.

Thunderstorm Wind, Pettis

When
June 26, 1:00 PM CST to 1:03 PM CST
Where
Pettis County, 0.88 mi NE of La Monte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -93.420

A large tree limb was reported down and blocking part of Highway 127 near La Monte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644713, 644714, 644715, 644716.